Paracetamol for fever after a vaccination

What is paracetamol?

If your child has a temperature higher than 38.5°C after a vaccination (or any other time) and this is making them uncomfortable or miserable, paracetamol can be given to help ease any discomfort. Paracetamol is also used to relieve mild or moderate pain.

Paracetamol is widely available on its own in brands of medicine like Panadol, or combined with other active ingredients, such as codeine or caffeine.

Paracetamol is a common ingredient in many medicines, including some cold and flu medicines, so it is important to check the active ingredients on the label of all your medicines to avoid ‘doubling dosing’ so that you don’t give your child other medicines that also contain paracetamol.

Know your active ingredient. Find out how to correctly identify all the ingredients in your medicines and why it’s important.

Who can take paracetamol?

Adults and children older than 1 month can take paracetamol.

Some adults and children cannot use paracetamol. If you or your child has kidney or liver problems, or you are dependent on alcohol, check with your doctor or pharmacist before taking paracetamol.

There are many forms of paracetamol including liquids, tablets and suppositories. Make sure you have the right product for your child’s age. Follow the instructions on the medicines label or those given by your doctor or pharmacist to make sure that you give your child the correct dose for their weight and that you don’t exceed the maximum recommended dose.

Children older than 1 month

Children in this age group can be given 15 mg per kilogram (kg) of body weight every 4–6 hours by mouth (orally). At night, a single dose of 30 mg per kg can be given.

Children 12 years or older and adults

Children in this age group can have 0.5–1 g every 4–6 hours up to a maximum of 4 g in a 24-hour period.

Pregnant women

Paracetamol is safe to use at recommended doses throughout pregnancy.

Women who are breastfeeding

Paracetamol is safe to use at recommended doses when breastfeeding.

For more information or advice talk to your doctor or pharmacist, or read the consumer medicine information (CMI) leaflet.

What are the side effects of paracetamol?

Like all medicines, paracetamol can cause side effects. But side effects with paracetamol are rare when it’s taken correctly.

Only take paracetamol at the doses and times recommended by your doctor or pharmacist or follow the instructions on the medicine label.

Paracetamol can cause liver damage if you take larger doses than recommended. Adults must not take more than 4000 mg per 24-hour period.

Who can I ask about side effects?

If you’re concerned that you or your child may have had side effects related to a vaccine, seek medical advice. To report and discuss possible side effects, call the Adverse Medicines Events (AME) Line on 1300 134 237 from anywhere in Australia (Monday–Friday, 9am–5pm AEST).


It’s important that you tell your health professional about all the medicines you are taking — including prescription, over-the-counter and complementary (herbal/‘natural’/vitamins/mineral) medicines — as they may interact with ibuprofen.

Keep a list of all your medicines and take it with you when you visit the doctor or pharmacist.


Paracetamol may interact with the following medicines:

  • warfarin (an anticoagulant medicine) that is used to prevent blood clotting — if you start taking more than 3.5 grams of paracetamol per week, this can affect your blood clotting, and your doctor may need to adjust your dose of warfarin; this is not thought to happen if you take occasional doses of paracetamol
  • some medicines for epilepsy (e.g. carbamazepine and phenytoin).

Check whether your medicines are safe to take with paracetamol by asking your doctor or pharmacist or reading the consumer medicines information (CMI) leaflet for your medicine if available.

Call the NPS Medicines Line on 1300 MEDICINE (1300 633 424) to get information about your prescription, over-the-counter and complementary medicines.
  1. Rossi S, ed. eAMH [online]. Adelaide: Australian Medicines Handbook, July 2012.
  2. Sweetman S, ed. Martindale: The complete drug reference [online]. London: Pharmaceutical Press.